Reply To: my meds are ruining everything

Home Welcome to the ADDitude Forums For Adults my meds are ruining everything Reply To: my meds are ruining everything

#113214
amznwmn
Participant

Max, have you talked to your parents about any of what you have written here? If not, I beg you to do so. And sooner rather than later. Please. I have two kids that are both in their late 20’s and that we had to adjust medications for. It can be difficult to find the right one, but what you’ve explained shouldn’t be happening. Not if your prescribing doctor knows what the heck they’re doing.
But let’s start at the top.
You said you were diagnosed with “severe” ADHD and put on Concerta. The first question I would ask is, how were you diagnosed? By your family doctor or pediatrician? A medical diagnosis should be made by a qualified mental health professional with experience in diagnosing and treating ADHD. Otherwise, you run the risk of a general practitioner turning you into a guinea pig as he/she tries a bucketful of different meds at different strengths without knowing what they’re doing. Unfortunately, it sounds like that is what you’ve been going through. If that is the case, I would strongly urge you to find a mental health professional to be medically diagnosed the right way.
Also, you hint that the 30 mgs in the morning, 20 mgs in the afternoon and another 20 mgs after that is a “tiny” dose, and I’m not sure where you got that idea, but taking 70 mg a day of dextroamphetamine is NOT a tiny amount, especially for someone your age, and while I’m not a physician, I would wager to say that the amount you’re taking can pretty much explain almost everything you’ve mentioned in your post. By the way, the FDA recommended daily dose for adults is only 60 mgs. And while you said you were diagnosed with “severe” ADHD, I would still question the dosage.
(I hesitate to say though that, personally, I take 30 mgs three times a day, but I’ve been taking that amt for close to 20 years without needing to increase it because of any tolerance built up.)
When my doctor first talked to me about the diagnosis and medication, he compared having ADD/ADHD with having diabetes and that withholding or “taking a break” from the medication is like withholding insulin. ADD/ADHD is a result of a chemical imbalance in your brain. It is a very physical condition that manifests itself by impairing what are called your “executive functioning skills.” I would suggest doing some research about these skills to better understand what’s going on in your brain.
I understand, given the extreme problems that you’ve had with your medicine, about your wanting to take a break from your meds, but like I said, under normal circumstances, a person shouldn’t feel the need to do that.
So, Max, I’m worried about you! Please, please, find a doctor that knows and understands the unique issues associated with having ADD/ADHD and that can help you better understand to what extent you are affected by this imbalance, and help you find the right medication.
I hope you will come back and keep me updated so I know you’re alright.